I have been taken the Depo shots in October 2011, so I could get the Essure done. So after the procedure went through, I have no cycle since March 2012. I made an appointment in June to see my doctor. I'm premenopausal, so its not my time to stop my cycle yet.
Dear Nicky: Given that the Essure blocks the Fallopian tubes where they enter into the uterus, it is very unlikely that Essure has done something to delay or block your period.
If you have any possible risk of pregnancy, that is the first condition to be assessed. Even reliable contraceptive methods such as birth control pills, and tubal ligations can fail. So it is important to get a pregnancy test done first.
If the pregnancy test is negative (which I would hope and expect) then the next most common cause of a missed period is not having ovulated that cycle. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.
In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period. So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period.
As you may have read, there can be many causes for not ovulating: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with money, kids, boyfriends/girlfriends), increased body weight, anorexia, rotating shifts at work, etc.
There is a second possible reason for your absent cycles. The metabolites of DepoProvera can stay inside the body for many months--even past the three month interval when it is used for birth control. These remnants can prompt lighter flows or missed flows. Yet, in your specific case, if you began having flows after the October Depo shot was supposed to be worn off (eg January), then Depo may be less likely to be the culprit.
You are definitely doing the right thing in seeing your GYN in June. After three months of no flows it is time to investigate. It should be OK to wait until that appointment unless you have pregnancy symptoms or a positive pregnancy test. If that occurs you need to be seen right away. After a tubal sterilization there is a greater risk for a pregnancy to be an ectopic/tubal pregnancy.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.